Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 148, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 1998, 3:50 PM EDT for Chatham County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1998, 3:50 PM EDT (19:50 UTC)
- Expired
- Jul 4, 1998, 4:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:10 PM EDT | Thunderstorm Wind 50 | Pooler, GA | Trees and powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1425 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS1 KCHS 041949 RRA SVRCHS GAC051-SCC053-042005- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 350 PM EDT SAT JUL 4 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN SOUTH CAROLINA CHATHAM COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 405 PM EDT * AT 345 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HARDEVILLE... MOVING SOUTH-SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... MOVE SOUTH OF HARDEEVILLE ALONG I-97 AND ROUTE 17A AT 355 PM REACH PORT WENTWORTH AT 355 PM REACH SAVANNAH AND VICINITY BETWEEN 410 AND 425 PM THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:22 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 4, 2:22 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 222 PM EDT SAT JUL 4 1998 CONVECTION ALREADY STARTING TO FIRE AT 1 PM...INTERESTING THAT INITIAL DVLPMNT IS ALL ALONG RIVERS (ALTAMAHA, SAVANNAH, SANTEE, BLACK). GETTING BUSY QUICKLY ON RADAR WITH HI CAPE AMS SO WL KEEP THIS BRIEF. TRAILING SHRT/WV ENERGY REACHES CST OF CAROLINAS LT TONIGHT...THIS WAVE PLUS LINGERING SFC OUTFLOW BOUNDARIES FROM LT AFTN/EVE STORMS CUD SUSTAIN CONVECTION INTO LATE NIGHT. RECOMMEND OMMITTING EVENING OR MAINLY EVENING WORDING FROM E/SE SC. HEADING TO BOTH SUN AND MON LOOKS LIKE LO PRES TROF WILL LINGER NEAR CSTL SECTIONS AND POSBLY FIRE FEW ISOLATED CELLS ALONG THE SEABRZ LINE. ATTM MIGHT BE BEST TO HOLD WITH SLGT CHC OF A LT AFTERNOON/LT DAY TSTM. TEMPS...GUID DOING OK AND MAX/MINS SHUD FALL IN LINE SIMILAR TO THIS MORNING MINS AND TDA MAXES. HEAT INDEX AT 2 PM CLOSE TO 105, WL EXPECT NEAR 105 FOR SUN/MON AS WELL...ON LOW END OF HEAT ADVIS ESPECIALLY FOR SE GA. DEFINITELY MARGINAL FOR ADVIS/WL LEAVE UP TO NWSFOS. CCF CHS ARPT 73/93/74/93 4212 CHS CITY 89/81/89/82 4212 SAV ARPT 72/94/73/94 4212 LAVIS
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:43 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 47 min |
| Jul 4, 5:01 PM EDT | Tornado Warning | CHS | Chatham | 19 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.